Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 9, NWS Albuquerque, NM

February 23, 202012 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Feb 23, 2020, 2:52 AM MST for 12 counties in New Mexico. It took effect at Feb 23, 2020, 8:32 AM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 2:52 AM MST (09:52 UTC)
In effect from
Feb 23, 2020, 8:32 AM MST
Expired
Feb 23, 2020, 9:25 PM MST
In force
13 hr
Issued by
NWS Albuquerque, NM

Counties Chaves County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Harding County, NM, Lincoln County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 79 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS75 KABQ 230952
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
252 AM MST Sun Feb 23 2020

NMZ223-226-233>240-231800-
/O.NEW.KABQ.WI.Y.0009.200223T1800Z-200224T0300Z/
Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
252 AM MST Sun Feb 23 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands, south-central mountains, Guadalupe 
  County, Quay County, Curry County, Roosevelt County, De Baca 
  County, Chaves County Plains, Eastern Lincoln County and 
  Southwest Chaves County.

* WHEN...From 11 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
199 
WWUS75 KABQ 231532
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
832 AM MST Sun Feb 23 2020

NMZ230-231-232300-
/O.EXB.KABQ.WI.Y.0009.200223T2100Z-200224T0700Z/
Union County-Harding County-
832 AM MST Sun Feb 23 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
MST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Union County and Harding County.

* WHEN...From 2 PM this afternoon to midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-226-233>240-232300-
/O.EXT.KABQ.WI.Y.0009.200223T1532Z-200224T0300Z/
Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
832 AM MST Sun Feb 23 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest Chaves County, South Central Mountains, 
  Central Highlands, Chaves County Plains, Eastern Lincoln 
  County, Quay County, Curry County, Roosevelt County, De Baca 
  County and Guadalupe County.

* WHEN...Until 8 PM MST this evening. 

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
077 
WWUS75 KABQ 232050
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
150 PM MST Sun Feb 23 2020

NMZ223-226-233>240-240300-
/O.CON.KABQ.WI.Y.0009.000000T0000Z-200224T0300Z/
Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
150 PM MST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest Chaves County, South Central Mountains, 
  Central Highlands, Chaves County Plains, Eastern Lincoln 
  County, Quay County, Curry County, Roosevelt County, De Baca 
  County and Guadalupe County.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ230-231-240300-
/O.CON.KABQ.WI.Y.0009.200223T2100Z-200224T0700Z/
Union County-Harding County-
150 PM MST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Union County and Harding County.

* WHEN...From 2 PM this afternoon to midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
365 
WWUS75 KABQ 240233
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
733 PM MST Sun Feb 23 2020

NMZ223-226-233>240-240345-
/O.EXP.KABQ.WI.Y.0009.000000T0000Z-200224T0300Z/
Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
733 PM MST Sun Feb 23 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Strong west winds have begun subsiding and will continue to taper
off through the night. Therefore the wind advisory will be allowed
to expire.

$$

NMZ230-231-240700-
/O.CON.KABQ.WI.Y.0009.000000T0000Z-200224T0700Z/
Union County-Harding County-
733 PM MST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Union County and Harding County.

* WHEN...From 2 PM this afternoon to midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
988 
WWUS75 KABQ 240425
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
925 PM MST Sun Feb 23 2020

NMZ230-231-240530-
/O.CAN.KABQ.WI.Y.0009.000000T0000Z-200224T0700Z/
Union County-Harding County-
925 PM MST Sun Feb 23 2020

...WIND ADVISORY IS CANCELLED...

Winds have begun to lower from their peak strength and are 
expected to continue to trend weaker through the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 23, 2:42 AM MST, 10 minutes earlier.

Area forecast discussion, Feb 23, 2:42 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
242 AM MST Sun Feb 23 2020

.SYNOPSIS...
A cold front will blast through New Mexico today and allow rain to
change to snow in the higher terrain. A few inches are likely over
the northern mountains and across the far northeast plains. Strong
northwest winds will develop over the state today with widespread
wind gusts of 40 to 50 mph, especially over the eastern plains. A
brief break is expected on Monday with warmer temperatures, however
windy conditions will persist over the region. A strong cold front
will surge through the state Tuesday with more strong winds and a
slight chance for light snow across northeast New Mexico. Tuesday
night will be the coldest night in the past couple weeks with single
digits across the northern mountains and teens and 20s elsewhere. A
slow warming trend will begin Thursday with lots of 50s and 60s by
the weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
Closed upper-level low is forecast to slide eastward along the NM-CO
border today. Precipitation will favor the northern and western
mountains today, mainly in the form of snow as temperatures drop
behind the associated cold front. Added the Johnson and Bartlett
Mesas including Raton Pass zone to the winter weather advisory with
several inches of accumulation a good bet above 7000 feet likely
impacting travel at/near pass level.

As surface low pressure deepens across northeast NM this afternoon,
wind will be the main weather impact for many locations but
especially for areas east of the central mountain chain and near and
south of Interstate 40. Issued a wind advisory as a result with
sustained west winds in the 30 to 40 mph with gusts to 50 mph
likely by afternoon.

Upper low shifts east of the state on Monday with dry northwest flow
aloft moving in. Meanwhile, a bitterly cold upper-level trough
sliding southeastward through WY and northeast CO is forecast to
send a backdoor cold front into northeast NM late Monday afternoon.
Very cold air will start to push into Union and far eastern Colfax
counties toward sunset Monday.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
A much colder airmass will surge south through the rest of eastern
NM Monday night as a 120 kt polar jet shifts through the central
Rockies. Strong cold air advection plummets 700mb temps to near -12C
behind the front with widespread windy conditions once again for the
region Tuesday afternoon. The wind will make it feel more like mid
winter. Model guidance trended lighter with snowfall across northeast
NM Monday night and Tuesday despite a moist, mid level baroclinic
zone over the area in the wake of the departing upper level trough.
The low level airmass is just way too dry and surface convergence is
weak so PoPs were lowered to only slight chance. The very dry airmass
building into the area with strong surface high pressure will lead
to the coldest morning in a couple weeks on Wednesday morning. Single
digits will be common over the northern mountains with teens and 20s
elsewhere.

Northwest flow aloft will continue Wednesday and Thursday with a
couple weak back door fronts expected over northeast NM. The overall
pattern will be more tranquil with slowly warming temps and sunny
skies. A weak upper level ridge is projected Friday with even warmer
temps, light winds, and more sunny skies. This ridge will break down
over the weekend with increasing high clouds and near normal temps.

33/Guyer

&&

.FIRE WEATHER...
While rain and snow showers continue in western and northern
portions of the state today, strong west winds will develop mainly
east of the central mountain chain and along and south of Interstate
40. Strong winds are forecast to combine with a dry airmass to
produce an hour or two of marginal critical conditions for the east-
central and southeast plains Monday afternoon. A strong but dry cold
front is forecast to bring bitter cold temperatures to the northeast
half or so of the state Monday night and Tuesday. The cold condtions
continue into Wednesday before temperatures rebound to near seasonal
averages for late February on Thursday and Friday.

33

&&

.AVIATION...
06Z TAF CYCLE
A period of clearing is entering western NM at KGUP and soon to KFMN
this hour. This will continue to spread eastward toward KABQ to KSAF
where it will be tricky to see how the low level moisture trapped
within the valley may or may not clear. Lower cigs return to these
sites by the morning as the core of the upper low moves overhead
before clearer conditions are expected toward the end of the TAF
period. The eastern plains will continue to see mid-level cigs with
VFR conditions through the TAF period. Strong west winds are still
progged to fill in through NM Sunday afternoon with gusts of 25-40
kts. A backdoor front will bring a N/NNW wind shift through the
northeastern quarter of the state and to KTCC near 00Z.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  45  25  49  19 /  60   5   0   0
Dulce...........................  42  27  44  11 /  80  10   0   0
Cuba............................  40  25  43  17 /  80  20   0   0
Gallup..........................  42  23  49  17 /  70   5   0   0
El Morro........................  39  25  47  17 /  80  20   0   0
Grants..........................  43  24  50  16 /  60  10   0   0
Quemado.........................  41  25  48  20 /  80  20   0   0
Datil...........................  42  27  48  22 /  60  10   0   0
Glenwood........................  48  28  58  29 /  60  10   0   0
Chama...........................  36  25  36   4 /  80  20   5   0
Los Alamos......................  42  30  46  21 /  70  20   0   0
Pecos...........................  40  27  45  18 /  70  20   0   5
Cerro/Questa....................  38  18  39  12 /  80  30   5  10
Red River.......................  32  20  32   3 /  80  50  10  10
Angel Fire......................  36  17  36   1 /  70  40   5  20
Taos............................  41  19  43  13 /  60  20   0   5
Mora............................  42  27  44  14 /  60  30   0   5
Espanola........................  48  31  52  22 /  60  20   0   0
Santa Fe........................  42  28  47  19 /  70  20   0   0
Santa Fe Airport................  45  26  51  20 /  60  20   0   0
Albuquerque Foothills...........  48  29  52  25 /  70  10   0   0
Albuquerque Heights.............  50  31  55  27 /  60  10   0   0
Albuquerque Valley..............  52  29  57  26 /  50   5   0   0
Albuquerque West Mesa...........  51  31  56  27 /  50   5   0   0
Los Lunas.......................  53  26  59  23 /  40   5   0   0
Rio Rancho......................  50  30  56  27 /  60   5   0   0
Socorro.........................  55  31  62  28 /  20   0   0   0
Sandia Park/Cedar Crest.........  43  29  47  23 /  70  10   0   0
Tijeras.........................  45  30  50  25 /  60  10   0   0
Moriarty/Estancia...............  46  27  51  19 /  50   5   0   0
Clines Corners..................  42  26  46  18 /  50   5   0   0
Gran Quivira....................  47  29  52  25 /  50   5   0   0
Carrizozo.......................  50  34  56  28 /  60   5   0   0
Ruidoso.........................  45  33  51  24 /  60  10   0   0
Capulin.........................  43  20  45  14 /  80  60   0  20
Raton...........................  46  21  50  16 /  70  40   0  20
Springer........................  51  22  54  16 /  60  20   0  10
Las Vegas.......................  47  25  51  16 /  50  10   0   5
Clayton.........................  56  26  53  21 /  60  40   0  20
Roy.............................  53  23  54  19 /  60  10   0  10
Conchas.........................  60  28  63  23 /  40  10   0   5
Santa Rosa......................  56  30  61  23 /  20   5   0   0
Tucumcari.......................  63  29  65  24 /  30  10   0  10
Clovis..........................  62  31  64  24 /  20   0   0   0
Portales........................  63  32  64  25 /  10   0   0   0
Fort Sumner.....................  60  32  64  25 /  20   0   0   0
Roswell.........................  66  34  70  31 /  10   0   0   0
Picacho.........................  56  37  61  28 /  20   0   0   0
Elk.............................  51  35  58  27 /  40   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 8 PM MST this evening for
the following zones... NMZ223-226-233>240.

Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ202-210-211-213-214.

Winter Weather Advisory from 11 AM this morning to 11 PM MST this
evening for the following zones... NMZ227.

&&
Hazardous weather outlook, Feb 22, 4:15 AM MST, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
415 AM MST Sat Feb 22 2020

NMZ201>241-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
415 AM MST Sat Feb 22 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A spring-like storm system will spread widespread rain and mountain
snow to the area along and west of the central mountain chain today.
The snow level will remain above 9000 feet until a Pacific cold front
crosses tonight dropping the snow level near 5800 feet. A few to
several inches of snow is forecast for the northern mountains above
8000 feet. Lower elevations can generally expect up to a half inch
of rain favoring central and western areas. An inch or more of rain
will be possible in the south central and especially the southwest
mountains today and tonight, where the snow level will be above
10000 feet until the cold front arrives, and rain on snow could lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday, with cold air in place and the storm system slowly exiting,
additional snow is expected mainly in the mountains with lingering
rain at lower elevations. Storm total snow accumulations will reach a
few to several inches in the northern mountains, and on the highest
peaks elsewhere. Lower elevations of the west and the upper Rio
Grande Valley could receive up to 1 inch of snow. The highest peaks
of the northern mountains could receive around a foot of snow.

Sunday through Tuesday, strong north and northwest winds are
expected with the potential for gusts around 40 to 50 mph each day.
The strongest winds should occur Sunday along and east of the central
and south central mountains where gusts could reach up to 55 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Local storm report, Feb 23, 1:38 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 AM MST SUN FEB 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             5 SSW TOADLENA          36.17N 108.93W
02/23/2020  E2.0 INCH        SAN JUAN           NM   OTHER FEDERAL

            NAVAJO WHISKEY CREEK SNOTEL.

0100 AM     SNOW             11 NNW CANON PLAZA      36.70N 106.25W
02/23/2020  E3.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            HOPEWELL SNOTEL.

0100 AM     SNOW             8 NE ARROYO SECO        36.58N 105.45W
02/23/2020  E2.0 INCH        TAOS               NM   OTHER FEDERAL

            TAOS POWDERHORN SNOTEL.

&&

EVENT NUMBER ABQ202000966
EVENT NUMBER ABQ202000967
EVENT NUMBER ABQ202000968

GUYER

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.